Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Geometric aspects of reduction of order


Authors: James Sherring and Geoff Prince
Journal: Trans. Amer. Math. Soc. 334 (1992), 433-453
MSC: Primary 58F35; Secondary 34A05, 34A26, 58G35
DOI: https://doi.org/10.1090/S0002-9947-1992-1149125-6
MathSciNet review: 1149125
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the differential geometry of vectorfields and forms we reinterpret and extend the traditional idea of an integrating factor for a first order differential equation with symmetry. In particular, we provide a simple and manifestly geometric approach to reduction of order via symmetry for ordinary differential equations which largely obviates the necessity for canonical coordinates and the associated quotient manifolds. In so doing, some new results which generalise the class of Lie group actions which can be used to solve ordinary differential equations are developed.


References [Enhancements On Off] (What's this?)

  • [1] Peter J. Olver, Applications of Lie groups to differential equations, Graduate Texts in Mathematics, vol. 107, Springer-Verlag, New York, 1986. MR 836734
  • [2] Izu Vaisman, Cohomology and differential forms, Marcel Dekker, Inc., New York, 1973. Translation editor: Samuel I. Goldberg; Pure and Applied Mathematics, 21. MR 0341344
  • [3] M. Crampin and F. A. E. Pirani, Applicable differential geometry, London Mathematical Society Lecture Note Series, vol. 59, Cambridge University Press, Cambridge, 1986. MR 892315
  • [4] É. Cartan, Leçons sur les invariants intégreaux, Hermann, Paris, 1922.
  • [5] -, Les systèms différentiels extérieurs et leurs applications géométriques, Hermann, Paris, 1945.
  • [6] J. Sherring, An EXCALC program for integration modulo closed one forms, La Trobe University Mathematics Department Research Report, 1990.
  • [7] S. E. Godfrey and G. E. Prince, A canonical reduction of order for the Kepler problem, J. Phys. A 24 (1991), no. 23, 5465–5475. MR 1139940
  • [8] G. Prince and J. Sherring, An EXCALC package for tangent bundle calculations with second order equations, La Trobe University Mathematics Department Research Report, 1990.
  • [9] S. Lie, Vorlesungen über Differentialgleichungen mit bekannten infinitesimalen Transformationen, Leipzig, Teubner, 1891.
  • [10] A. Cohen, An introduction to the Lie theory of one-parameter groups, Stechert, New York, 1911.
  • [11] L. E. Dickson, Differential equations from the group standpoint, Ann. of Math. (2) 25 (1924), no. 4, 287–378. MR 1502670, https://doi.org/10.2307/1967773
  • [12] P. Basarab-Horwath, Integrability by quadratures for systems of involutive vector fields, Ukrain. Mat. Zh. 43 (1991), no. 10, 1330–1337 (English, with Russian and Ukrainian summaries); English transl., Ukrainian Math. J. 43 (1991), no. 10, 1236–1242 (1992). MR 1150025, https://doi.org/10.1007/BF01061807
  • [13] S. V. Duzhin and V. V. Lychagin, Symmetries of distributions and quadrature of ordinary differential equations, Acta Appl. Math. 24 (1991), no. 1, 29–57. MR 1128153
  • [14] J. Sherring, DIMSYM, a REDUCE program for automatic calculation of symmetries of differential equations and distributions of vectorfields, La Trobe University Mathematics Department Research Report, 1992.
  • [15] E. Schruefer, EXCALC user's manual: A system for doing calculations in the calculus of modern differential geometry, 1986.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F35, 34A05, 34A26, 58G35

Retrieve articles in all journals with MSC: 58F35, 34A05, 34A26, 58G35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1149125-6
Keywords: Reduction of order, symmetry of a differential equation, symmetry of a Pfaffian system
Article copyright: © Copyright 1992 American Mathematical Society